Maryland, 2006Flash Flooding and Flood in Maryland, June 24 to 28, 2006
June 24 to 28, 2006 · NWS LWX · 24 events in 12 counties and zones
A weak cold front settled over the forecast area from June 23 until June 27. Waves of low pressure rode northeast along the front.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 5
- Injuries
- 1
- Property damage
- $5.5 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front settled over the forecast area from June 23 until June 27. Waves of low pressure rode northeast along the front. Flow in the atmosphere was parallel to the boundary, producing several rounds of training echoes. As a result, double digit rainfall totals affected parts of the region through the five days. Scattered areas of flash flooding began on June 23 and continued into June 24. Then, flooding began to take on a more serious nature since the ground had become saturated in so many spots. A slow-moving line of thunderstorms fired along a tropical moisture plume and dumped between 4 and 7 inches across the Baltimore Metro, causing extensive urban flooding on June 25 and June 26. Major disruption of transportation was experienced June 26 due to the flooding. MARC Commuter rail experienced disruptions, flooding in underground tunnels forced much of the Washington Metro rail to close, and numerous roads were closed due to high water or mudslides. Nearly 2000 people in Montgomery County were evacuated when engineers on site determined that the Lake Needwood Dam may fail due to substantially above normal water levels on June 28. Fortunately, this did not occur. Unfortunately however, 5 people lost their lives due to flooding. Three adults died when they were washed out of the bed of a pickup truck east of Myersville in Frederick County Maryland. They evacuated their car when it stalled in high water near Ellerton on Route 17 along the Middle Creek around 8:30 PM. The driver of the pickup truck gave the three a ride shortly before the three people went missing. It is unsure whether they were swept out or tried to swim. Additionally, two teenagers died after exploring Little Pipe Creek in New Midway, MD, along the Frederick-Carroll County line. They were last seen at 6:30 PM when they left home to explore Little Pipe Creek in Carroll County. One bicycle and some clothing belonging to the boys were found at the bank of the creek near Route 194. Authorities believe the boys went swimming and were washed away. The currents June 28 were so strong that one of the rescue boats capsized and injured a man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 24, 2:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 24, 2:06 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT SAT JUN 24 2006
.SHORT TERM... TONIGHT AND SUNDAY...
SHOWERS AND TSTMS FIRING RIGHT ALG STALLED OUT BDRY THAT STRETCHES
FROM NEW ENGLAND SWWD THRU NRN VA AND INTO SWRN VA. IT APPEARS
CVRG WILL CONTINUE TO INCREASE THIS EVENING AS BDRY SLOWLY
RETREATS WWD TONIGHT. AXIS OF HEAVIEST RAINFALL LOOKS TO SET UP
NORTH AND WEST OF LINE FROM NRN BALTIMORE COUNTY SSWD TO LEESBURG
TO HIGHLAND VA INVOF OF SFC AND H85 FRONTS. TRAINING OF
CELLS...HIGH PW AIR...HIGH K INDICES AND FVRBL JET DYNAMICS
ON RIGHT ENTRANCE REGION SUGGEST HI RAINFALL TOTALS WITH SOME OF
THESE SHOWERS. TWO TO FOUR INCHES OF RAIN CAN BE EXPECTED WITH ISOLD
HIGHER AMTS POSSIBLE. TOMORROW...AXIS OF HVY RAINFALL LOOKS TO
SHIFT NW AS SFC BDRY RETREATS.
&&
.LONG TERM... SUNDAY NIGHT THROUGH SATURDAY...
FOCUS FOR CONVECTIVE HVY RAINS SHIFTS TO THE NW SUN NGT INTO MON AS
BNDRY SHIFTS DUE TO WAVE PROPAGATION. WILL CARRY LIKELY POPS W OF
THE BL RIDGE SUN NGT AND MON MRNG WITH CHC TO THE E OF THE BLUE
RIDGE. MON/TUE LOOK FOR THE BNDRY TO SHIFT E PERHAPS AND MORE
IMPORTANTLY...SRLY ADVECTIVE FLOW IS FCST TO INCRS BY GFS WITH SOME
TROPICAL PLUME MOISTURE POSSIBLY ADVECTING INTO THE MID ATLC. WILL
CARRY LIKELY POPS MON NGT/TUE ACROSS THE AREA B4 BACKING DOWN TO CHC
POPS...WHICH CONTINUE THROUGH THE REMAINDER OF THE SHORT TERM. FLASH
FLOOD WATCH WILL LEAVE INTACT...INSTEAD OF EXTENDING INTO SUNDAY
AFTERNOON FOR NOW. WITH BNDRY EXPECTED TO SHIFT NW. OVERNGT SHIFT
WILL RE-EVALUATE IF NEEDED TO EXTEND THE WATCH BEYOND SUNDAY.
&&
.AVIATION...RAIN LOOKS TO INCREASE IN CVRG TONIGHT. MAINLY MFVR
TONIGHT WITH IFR POSSIBLE IN HVY TSRA.
&&
.MARINE...SRLY FLOW GENERALLY 15 KTS OR LESS. NO FLAGS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 8 AM SUNDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014 UNTIL 8 AM
SUNDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-036>042-050>054 UNTIL 8
AM SUNDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 UNTIL 8 AM SUNDAY.
MARINE...NONE.
&&
SHORT TERM...ROSA
LONG TERM...BROTHERTON
AVIATION...ROSA
MARINE...ROSAHazardous weather outlook, Jun 24, 11:05 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 PM EDT SAT JUN 24 2006
ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-251000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1205 PM EDT SAT JUN 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FRONT WILL REMAIN STATIONARY OVER THE REGION THROUGH THE NEXT
FEW DAYS KEEPING THE THREAT FOR SHOWERS AND THUNDERSTORMS. GIVEN
HIGH MOISTURE CONTENT IN THE ATMOSPHERE...SOME OF THESE SHOWERS
COULD PRODUCE LOCALLY HEAVY RAINFALL.
A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA...EXCEPT
SOUTHEASTERN MARYLAND...FOR POTENTIAL FLASH FLOOD CONDITIONS.
RAINFALL THROUGH LATE TONIGHT OF TWO TO FOUR INCHES IS
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS IN AREAS OF PERSISTENT
THUNDERSTORMS. FLOODING OF SMALL STREAMS AND CREEKS MAY BECOME A
SIGNIFICANT PROBLEM...IN ADDITION TO URBAN AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED HEAVY RAINFALL IS POSSIBLE AGAIN SUNDAY THROUGH
TUESDAY...MAINLY ALONG AND WEST OF THE BLUE RIDGE.
A TROPICAL SYSTEM COULD IMPACT THE SOUTHEASTERN AND MID ATLANTIC
REGIONS LATER IN THE WEEK...BRINGING THE POTENTIAL FOR ADDITIONAL
HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS...PLEASE RELAY ANY REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING VIRGINIA.
In the hours before
Local storm report, Jun 24, 10:04 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1104 AM EDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL WEYERS CAVE 38.29N 78.91W
06/23/2006 E0.75 INCH AUGUSTA VA TRAINED SPOTTER
0735 PM HAIL WEYERS CAVE 38.29N 78.91W
06/23/2006 E1.00 INCH AUGUSTA VA AMATEUR RADIO
HAM OPERATOR REPORTS QUARTER SIZED HAIL
0743 PM TSTM WND GST 3 NE MOUNT SIDNEY 38.29N 78.92W
06/23/2006 M0.00 MPH AUGUSTA VA AWOS
51 KT/59 MPH WINDS AT SHENANDOAH VALLEY AIRPORT SHD.
0743 PM TSTM WND GST 3 NE MOUNT SIDNEY 38.29N 78.92W
06/23/2006 M59.00 MPH AUGUSTA VA AWOS
51 KT/59 MPH WIND GUST REPORTED AT SHENANDOAH VALLEY
AIRPORT SHD.
0750 PM TSTM WND DMG VERONA 38.20N 79.01W
06/23/2006 AUGUSTA VA EMERGENCY MNGR
BARN DESTROYED ON RTE 612 NEAR VERONA
0800 PM TSTM WND DMG CRIMORA 38.16N 78.84W
06/23/2006 AUGUSTA VA COUNTY OFFICIAL
TREES AND POWERLINES BLOWN DOWN IN CRIMORA...MOUNT SIDNEY
AND WEYERS CAVE. COUNTY EOC REPORT.
0840 PM TSTM WND DMG YANCEY MILLS 38.05N 78.73W
06/23/2006 ALBEMARLE VA COUNTY OFFICIAL
EOC REPORTS TREES DOWN ALONG I-64 MILE MARKERS 107 AND
108.
1027 PM FLASH FLOOD KEENE 37.87N 78.56W
06/23/2006 ALBEMARLE VA COUNTY OFFICIAL
ROADS CLOSED DUE TO HIGH WATER
1120 PM FLASH FLOOD 6 SE NELLYSFORD 37.83N 78.79W
06/23/2006 NELSON VA COUNTY OFFICIAL
COUNTY ROAD 617 CLOSED DUE TO FLASH FLOODING FROM BUCK
CREEK. EOC REPORT.
&&
JBROTHLocal storm report, Jun 24, 10:20 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT SAT JUN 24 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL WEYERS CAVE 38.29N 78.91W
06/23/2006 E0.75 INCH AUGUSTA VA TRAINED SPOTTER
0735 PM HAIL WEYERS CAVE 38.29N 78.91W
06/23/2006 E1.00 INCH AUGUSTA VA AMATEUR RADIO
HAM OPERATOR REPORTS QUARTER SIZED HAIL
0743 PM TSTM WND GST 3 NE MOUNT SIDNEY 38.29N 78.92W
06/23/2006 M0.00 MPH AUGUSTA VA AWOS
51 KT/59 MPH WINDS AT SHENANDOAH VALLEY AIRPORT SHD.
0743 PM TSTM WND GST 3 NE MOUNT SIDNEY 38.29N 78.92W
06/23/2006 M59.00 MPH AUGUSTA VA AWOS
51 KT/59 MPH WIND GUST REPORTED AT SHENANDOAH VALLEY
AIRPORT SHD.
0750 PM TSTM WND DMG VERONA 38.20N 79.01W
06/23/2006 AUGUSTA VA EMERGENCY MNGR
BARN DESTROYED ON RTE 612 NEAR VERONA
0800 PM TSTM WND DMG WAYNESBORO 38.07N 78.90W
06/23/2006 CITY OF WAYNESBORO VA EMERGENCY MNGR
SEVERAL TREES DOWN ACROSS THE CITY
0800 PM TSTM WND DMG CRIMORA 38.16N 78.84W
06/23/2006 AUGUSTA VA COUNTY OFFICIAL
TREES AND POWERLINES BLOWN DOWN IN CRIMORA...MOUNT SIDNEY
AND WEYERS CAVE. COUNTY EOC REPORT.
0840 PM TSTM WND DMG YANCEY MILLS 38.05N 78.73W
06/23/2006 ALBEMARLE VA COUNTY OFFICIAL
EOC REPORTS TREES DOWN ALONG I-64 MILE MARKERS 107 AND
108.
1027 PM FLASH FLOOD KEENE 37.87N 78.56W
06/23/2006 ALBEMARLE VA COUNTY OFFICIAL
ROADS CLOSED DUE TO HIGH WATER
1120 PM FLASH FLOOD 6 SE NELLYSFORD 37.83N 78.79W
06/23/2006 NELSON VA COUNTY OFFICIAL
COUNTY ROAD 617 CLOSED DUE TO FLASH FLOODING FROM BUCK
CREEK. EOC REPORT.
&&
JBROTHFlash Flood, Harford
- When
- June 24, 4:00 PM EST to 11:00 PM EST
- Where
- Harford County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Numerous road closures and water rescues were reported countywide. Some of the hardest hit areas were near Bel Air and Joppa. In Bel Air, Plum Tree Run overflowed its banks. A water rescue was needed when a vehicle was washed over the embankment on South Tollgate Road. In Joppa, Whitaker Mill Road as well as Bel Air Road between Harford Road and Connolly Road flooded.
Flash Flood, Baltimore
- When
- June 24, 4:40 PM EST to 7:00 PM EST
- Where
- Baltimore County, White Hall
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Spotter reports deep water across Clifford Road in White Marsh. Two swift water rescues with vehicles occurred in Perry Hall, with officials reporting chest high water in the street.
Flash Flood, Washington
- When
- June 25, 3:00 PM EST to 6:00 PM EST
- Where
- Washington County, Hagerstown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Numerous roads closed due to flash flooding.
Flash Flood, Montgomery
- When
- June 25, 6:00 PM EST to 9:00 PM EST
- Where
- Montgomery County, Germantown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Several water rescues were reported near Germantown due to flash flooding.
Flash Flood, Howard
- When
- June 25, 6:30 PM EST to June 26, 12:00 AM EST
- Where
- Howard County, Countywide
- Property damage
- $150,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
Numerous road closures and water rescues reported countywide. Some of the hardest hit areas were Ellicott City, Savage and Columbia. Three families were rescued by boat from flooded homes. Deer Creek came out of its banks along Sandy Hook Road. Part of the Vollmerhausen Road Bridge was washed away. Harriet Tubman Lane was closed due to high water and mud in Simpsonville.
Flash Flood, Baltimore City (C)
- When
- June 25, 8:00 PM EST to June 26, 1:00 AM EST
- Where
- Baltimore City (C) County, Baltimore
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.290, -76.612 (the zone’s center; the record gives no point)
The Water Treatment Plant reported that streams overflowed their banks across the city. Jones Falls topped its banks, flooding parts of Clipper Mill Road and Union Avenue. Thames Street in the Fells Point neighborhood flooded.
Flash Flood, Baltimore
- When
- June 25, 8:00 PM EST to June 26, 3:00 AM EST
- Where
- Baltimore County, Countywide
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Numerous roads were closed countywide due to flash flooding. Water rescues occurred on Route 45/York Rd as well as on Seminary Road in Towson. A basement flooded in Timonium. Baltimore County Fire Department reports that Philadelphia Road between Raphel Road and Jones Road was closed until further notice due to washout in White Marsh. The Patapsco River overflowed its banks on the Baltimore County side of Frederick Road. Annapolis Road in Baltimore Highlands was flooded. The MARC's Brunswick and Camden routes closed, while other routes were disrupted. In some cases, the understructure of the track was washed away.
Flash Flood, Montgomery
- When
- June 25, 9:00 PM EST to June 26, 2:00 AM EST
- Where
- Montgomery County, Countywide
- Property damage
- $1.6 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Numerous county roads closed in the southeastern part of the county near the Washington DC line. There were 147 reports of flooded basements. Twenty five swift water rescues occurred. In Chevy Chase, firefighters used boats to rescue 30 people trapped inside a recreational center. The Chevy Chase Village area off Wisconsin Ave had knee-deep water. There were 45 individual rescues Meadowbrook Park. Water reached the window of a stalled car on a bridge over great Seneca Creek in upper Montgomery County. A road was washed out at US 29 at New Hampshire Avenue in Silver Spring. Three swift water rescues occurred in Rock Creek Park. About 26 vehicles were recovered after water reached their windows. A driveway collapsed on Colesville Road in Silver Spring. Boats were used to rescue 30 men at a field house in Candy Cane City Park. Colesville received 12.5 inches during the event. Significant damage was reported in Northwest Branch Park when the river topped its banks by approximately 100 yards.
Flash Flood, Anne Arundel
- When
- June 25, 10:00 PM EST to June 26, 2:00 PM EST
- Where
- Anne Arundel County, Countywide
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Numerous flooded roads and water rescues countywide. Some of the hardest hit areas included Maryland City, Jessup, Hanover, and Tipton Airport. Part of Tipton Airfield was cover by more than 3 feet of water. A car was swept off Oak Hill Drive, trapping a 59 year old man inside behind the gates of the Oak Hill Detention Center. The car was submerged above the window sill. He was not injured.
Flash Flood, Prince George'S
- When
- June 25, 10:00 PM EST to June 26, 4:00 PM EST
- Where
- Prince George'S County, Countywide
- Property damage
- $2.5 million
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Six people in several cars were stranded when they drove through a stream that had backed up in the 10800 block of Lanham-Severn Road in Glen Dale. Numerous road closures and water rescues were reported near Brandywine. In Hyattsville, 15 homes were evacuated due to flash flooding. Water rescue teams helped 46 adults and 23 children. In Edmonston, 34 homes flooded and 60 people were rescued due to flash flooding. There were reports of nearly 5 feet of water in basements. Numerous basements were flooded when the Anacostia River overflowed its banks. Standing water was reported on High Bridge Road in Bowie. Governors Bridge Road at the Anne Arundel County line was closed due to high water.
Flash Flood, Harford
- When
- June 25, 10:00 PM EST to June 26, 8:00 AM EST
- Where
- Harford County, Countywide
- Property damage
- $12,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Numerous road closures and water rescues occurred. Regent Drive in the development of West Riding reported flash flooding. A water rescue occurred on Otter Creek.
Flash Flood, Calvert
- When
- June 26, 1:00 AM EST to 4:00 AM EST
- Where
- Calvert County, Chesapeake Beach
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
A mudslide occurred on B Street near the boardwalk in Chesapeake Beach.
Flood, Montgomery
- When
- June 26, 7:00 AM EST to June 28, 7:00 PM EST
- Where
- Montgomery County, Darnestown
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Seneca Creek overtopped its banks. Riley's Lock Road was under between 3 and 4 feet of water.
Flash Flood, Montgomery
- When
- June 26, 1:15 PM EST to 11:00 PM EST
- Where
- Montgomery County, Countywide
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Four junctures of River Road between Potomac Village and Wilson Lane in Bethesda were closed due to high water. There were 14 water rescues of people stranded in vehicles.
Flash Flood, Harford
- When
- June 26, 6:00 PM EST to 10:00 PM EST
- Where
- Harford County, Fallston
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Several water rescues reported. One such report was for a 16 year old boy in Fallston. A water rescue occurred in Abington when two 18-year olds drove into high water along South Calvary Road (Route 136) and Philadelphia Road (Route 7). Another water rescue occurred on Barksdale Road and Joppa Farm Road.
Flash Flood, Prince George'S
- When
- June 26, 6:30 PM EST to June 27, 9:00 AM EST
- Where
- Prince George'S County, Laurel
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
Residents in northern Laurel were evacuated when Rocky Gorge Dam opened floodgates around 730 PM. Residents were allowed to return around 10 AM the next morning. Several roads were flooded and closed due to the flooding at Rocky Gorge Dam.
Flash Flood, Washington
- When
- June 27, 1:00 PM EST to June 28, 1:00 AM EST
- Where
- Washington County, Hagerstown
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
In Hagerstown, several road closures and flooded basements were reported. Saint Clair Avenue and Northern Avenue had high water. Hamilton Run overflowed, flooding a backyard along Brookline Avenue. Route 66 and Mount Edna Road flooded near Boonsboro.
Flash Flood, Charles
- When
- June 27, 2:00 PM EST to 11:00 PM EST
- Where
- Charles County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Flooding and downed trees due to saturated grounds were reported countywide. Flash flooding occurred on Middletown Road, Billingsley Road, and Turkey Hill Road in Waldorf and White Plains. Bryans Road and Fenwick Road experienced flash flooding. Bumpy Oak Road and Pomfret Road in Pomfret reported flash flooding.
Flash Flood, Carroll
- When
- June 27, 3:30 PM EST to June 28, 12:00 PM EST
- Where
- Carroll County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
Two people were rescued from a Mount Airy home at the intersection of Twin Arch and Old Frederick Roads after the South Branch of the Patapsco River overflowed it banks. Numerous roads were flooded countywide.
Flash Flood, Montgomery
- When
- June 27, 3:30 PM EST to June 28, 2:00 AM EST
- Where
- Montgomery County, Rockville
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Numerous Road closures were reported countywide. In Derwood, a bridge was damaged over a creek between Bowie Mill Road and Redland Middle School. Asphalt was torn up and debris scattered about. Nearly 2000 people in Montgomery County were evacuated when engineers on site determined that the Lake Needwood Dam may fail due to substantially above normal water levels on June 28. Fortunately, this did not occur.
Flash Flood, Frederick
- When
- June 27, 4:00 PM EST to June 28, 11:00 AM EST
- Where
- Frederick County, Countywide
- Deaths
- 5 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A mudslide closed a section of Harp Mill Road in Wolfsville. Numerous road closures and water rescues were reported countywide. The Monacacy River overflowed, flooding a parking lot and field along Monocacy Boulevard. Basement flooding occurred in Emmitsburg, Myersville and Middletown. Shank Road was closed indefinitely to repair a washed-out pipe.Three adults died when they were washed out of the bed of a pickup truck east of Myersville. They evacuated their car when it stalled in high water near Ellerton on Route 17 along the Middle Creek around 830 PM. The driver of the pickup truck gave the three a ride shortly before the three people went missing. It is unsure whether they were swept out or tried to swim. Additionally, two teenagers died after exploring Little Pipe Creek in New Midway along the Frederick-Carroll County line. They were last seen at 630 PM when they left home to explore Little Pipe Creek in Carroll County. One bicycle and some clothing belonging to the boys was found at the bank of the creek near MD Route 194. Authorities believe the boys went swimming and were washed away. The currents on June 28 were so strong that one of the rescue boats capsized and injured a man who was performing rescue operations.
Flash Flood, Harford
- When
- June 27, 4:00 PM EST to June 28, 3:00 AM EST
- Where
- Harford County, Countywide
- Property damage
- $125,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Between 500 and 800 PM, more than a dozen roads in Bel Air, Abingdon, and Joppa were closed due to high water, including Route 40 at the Baltimore-Harford County Line. There were five incidents of vehicles stuck in flooded roadways. Water rose above the guardrails of a bridge and swept a car 20 ft downstream at the Plum Tree and South Tollgate roads intersection. Overall, at least 3 dozen flooded roads in the county, several water rescues occurred, and numerous trees were downed due to excessive water. There were voluntary evacuations of weekend cabins near Broad Creek in the Darlington area.
Flash Flood, Anne Arundel
- When
- June 27, 6:00 PM EST to June 28, 1:00 AM EST
- Where
- Anne Arundel County, Annapolis
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Secondary roads near Annapolis were flooded. The entrance to Laurel Park Racetrack was under several inches of water. A foot of water flooded a basement in Annapolis. Route 450 east of Crofton was closed due to high water.
Flash Flood, Baltimore
- When
- June 27, 7:00 PM EST to June 28, 3:00 AM EST
- Where
- Baltimore County, Countywide
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Street flooding was reported throughout the county. Trees were downed due to excessive water and saturated grounds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Virginia, June 24 to 28, 2006$14 million · 37 events
- Flash Flood in New Jersey, June 24, 20061 death · 1 event
- Damaging Wind and Lightning Strikes in Georgia, June 24, 2006$116,000 · 4 events
- Hail and Damaging Winds in Nebraska, June 24, 2006$105,000 · 1.75 in hail · 5 events
- Lightning Strike in North Dakota, June 24, 2006$125,000 · 1 event
- Hail and Damaging Wind in Iowa, June 24, 2006$30,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Colorado, June 24, 20062.5 in hail · 29 events
- Hail and Damaging Winds in Minnesota, June 24, 20061.75 in hail · 27 events
- Flash Flood in Kentucky, June 24, 2006$20,000 · 1 event
- Damaging Wind in Alabama, June 24, 2006$20,000 · 50 kt wind · 1 event
- Tornado and Hail in Wisconsin, June 24, 2006F0 · 10 events
- Hail and Damaging Winds in Iowa, June 24, 2006$10,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515117, 5515055, 5515182, 5515119, 5515118, 5515056, 5515184, 5515181, 5515054, 5515180, 5515256, 5515113, 5515259, 5515260, 5515257, 5515263, 5515262, 5515115, 5515114, 5515261, 5515116, 5515258, 5515183, 5515185.